Minnesota, 2020

Hail and Damaging Winds in Minnesota, September 2, 2020

September 2, 2020 · NWS FGF · 11 events in 5 counties and zones

A strong cold front swept across eastern North Dakota and the northwestern quarter of Minnesota during the evening of September 2nd. Around 8 pm CDT, a line of thunderstorms stretched from central Walsh County (ND) southwestward into eastern Eddy County (ND).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A strong cold front swept across eastern North Dakota and the northwestern quarter of Minnesota during the evening of September 2nd. Around 8 pm CDT, a line of thunderstorms stretched from central Walsh County (ND) southwestward into eastern Eddy County (ND). These storms progressed nearly straight east, so that by 10:30 pm CDT, they stretched from Waskish to Bemidji to just east of Detroit Lakes (MN). These storms produced strong wind gusts at numerous locations along this track.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 2, 7:06 PM CST, 42 minutes earlier.

Area forecast discussion, Sep 2, 7:06 PM CST, 42 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
806 PM CDT Wed Sep 2 2020

.UPDATE...
Issued at 806 PM CDT Wed Sep 2 2020

A strong cold front is starting to move into our west CWA with
showers and thunderstorms along and ahead of this lite, and
additional showers expanding into west central MN. While MLCAPE
is relatively low in eastern ND there is higher DCAPE values
greater than 1000 J/KG and a strong low-mid level jet leading to
effective shear values in the 55-65kt range orientated
orthogonally to the cold front. The strongest winds immediately
along and behind the front are likley enhanced by showers, but
there is a stronger convective enhancement due to those
environmental factors where thunderstorms have developed.
Observations further west of our area vary within these diverse
environments (some locations dominated by synoptic/frontal
momentum transfer and others enhanced by convective processes). As
the sun sets and this DCAPE axis moves southeast the stronger
convective component should drop off, and the initial frontal
burst of winds should drop off.

There is also still a stronger surge of CAA later tonight that is
shown by RAP/NAM to progress eastward before loosing momentum in
northwest MN. Short range models show 40-50 mph gust potential
further north and east than the original advisory. Where it
looses momentum/mixing during the overnight/early morning period
is a tough call. It is possible the strong winds may not make it
as far east, and at the same time some HRRR ensemble members shows
the strong winds making all the way to Lake of the Woods.
Decision was made to bump up the start time for our western
advisory and then add counties to our north and east to cover the
potential of this the late night surge of winds, but did not go
quiet as far east as outlying models indicate. Will monitor
trends this evening to see how it evolves.

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 308 PM CDT Wed Sep 2 2020

Winds the primary concern this evening into the overnight as low
pressure traverses the CWA. Strong forcing associated with the SFC
low and along a boundary with strong cold advection will create
showers and possible thunderstorms with ML CAPE 500J/kg. This
activity is expected to move quickly west to east late this
afternoon into the evening with downdraft CAPE values up to
1000J/kg nosing into the warm sector. There in lies the potential
for showers and or thunderstorms to mix down some of the stronger
winds aloft. The HRRR has consistently developed a line of
activity with gusts over 50mph across central ND. The trend in the
CAMS has been a touch slower with the line and subsequently
bringing those strong winds into the Devils Lake area in the 6pm
time frame. With less instability in the valley those winds do
decrease as the line weakens. Mixing does increase in the wake of
the cold front within the CAA regime and the potential to mix
down 850mb winds overnight for the Devils Lake basin down into
the Wahpeton area with gusts to 50mph.

Thursday will see showers end in the east in the morning. Breezy
conditions are in store as NW winds gust to 35 mph and highs
struggle into the mid 60s.

.LONG TERM...(Friday through Wednesday)
Issued at 308 PM CDT Wed Sep 2 2020

The principal opportunity for impactful weather will most likely
present itself early next week, in the form of the potential for
isolated to scattered patches of frost.

At the start on Fri, we would look for temps to trend upward into
the 70s after a cooler Thu and the trend should continue into a
seasonable Sat. A front swinging through early Sun could provide a
RW/TRW chance, but a dearth of moisture/instability would prevent
any impactful precipitation amounts. Behind the front will be colder
air lowering temps during a breezy Sun aftn.

Labor Day will offer high temps that will be most likely shy of 60
degrees for most places. Some guidance presents pcpn chances as a
system swings to the south. Then we head toward the impactful
weather chances. The possibility for areas of frost will present,
more likely Tue night into early Wed. This will largely depend on
cloud cover and wind speed. During this time frame, ensemble 850 mb
temps are projected to "MIN out" with our region in the bullseye of
some sub zero C. temps.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 753 PM CDT Wed Sep 2 2020

Several periods of strong winds will move through the region, with
directions shifting from the south to east to northwest as a cold
front moves across eastern ND and northwest MN. In addition, a
large cluster of showers and embedded strong to severe storms is
moving into eastern ND. While most of this activity should weaken
before it reaching KGFK there will still be enhanced wind gusts
possibility and a period of lighting activity. Expect
showers/storms to end late this evening/early Thursday morning,
with a period of MVFR stratus possible in northwest MN in the
morning period.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Wind Advisory from 1 AM to 6 AM CDT Thursday for NDZ008-016-027-
     030.

     Wind Advisory until 5 AM CDT Thursday for NDZ006-007-014-015-024-
     026-028-029-038-039-049-052>054.

MN...Wind Advisory from 1 AM to 6 AM CDT Thursday for MNZ001>005-007-
     008-013>015-022-027-029-030-040.

UPDATE...DJR
SHORT TERM...JK
LONG TERM...WJB
AVIATION...DJR
Hazardous weather outlook, Sep 2, 2:48 PM CST, 5 hours before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
348 PM CDT Wed Sep 2 2020

NDZ006-007-014-015-024-026-028-029-038-039-049-052>054-032100-
Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Steele-Barnes-
Cass-Ransom-Sargent-Richland-Western Walsh-
348 PM CDT Wed Sep 2 2020

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...This Afternoon and Tonight

Chances for showers and thunderstorms will increase over
northeastern North Dakota this afternoon into the evening as low
pressure moves through. Some of these storms could have wind
gusts to 60mph.

Behind the low will be a period of gusty northwest winds in
eastern North Dakota tonight with gusts to 50mph possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-027-030-032100-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Pembina-
Eastern Walsh-Grand Forks-Traill-
348 PM CDT Wed Sep 2 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Chances for showers and thunderstorms will increase over
northeastern North Dakota this evening then spread eastward as
low pressure moves through. Gusts over 40mph are possible with
this shower activity into the overnight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Sep 2, 5:29 PM CST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
629 PM CDT Wed Sep 2 2020

NDZ006-007-014-015-054-030015-
Benson ND-Towner ND-Western Walsh County ND-Ramsey ND-Cavalier ND-
629 PM CDT Wed Sep 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR BENSON...TOWNER...SOUTHERN
CAVALIER...RAMSEY AND NORTHWESTERN WALSH COUNTIES UNTIL 715 PM CDT...

At 629 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Calio to near Fillmore. Movement was east
at 50 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Devils Lake, Langdon, Cando, Camp Grafton, Lakewood Park, Leeds and
Fort Totten.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4837 9985 4837 9949 4872 9949 4872 9952
      4882 9952 4885 9795 4878 9795 4793 9870
      4804 9985
TIME...MOT...LOC 2329Z 288DEG 45KT 4869 9896 4812 9978

CJ
Special weather statement, Sep 2, 6:04 PM CST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
704 PM CDT Wed Sep 2 2020

NDZ014-015-024-026-028-030045-
Griggs ND-Nelson ND-Eddy ND-Benson ND-Ramsey ND-
704 PM CDT Wed Sep 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BENSON...SOUTHERN
NELSON...SOUTH CENTRAL RAMSEY...NORTHWESTERN GRIGGS AND EDDY COUNTIES
UNTIL 745 PM CDT...

At 703 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wellsburg to 10 miles south of Denhoff.
Movement was east at 60 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
New Rockford, Maddock, McVille, Fort Totten, Sheyenne, Tolna and Red
Willow Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4791 9798 4745 9850 4759 9850 4759 9926
      4767 9927 4768 9930 4785 9930 4785 9981
      4802 9981 4802 9985 4804 9985
TIME...MOT...LOC 0003Z 278DEG 53KT 4789 9969 4733 10020

CJ
Special weather statement, Sep 2, 6:14 PM CST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
714 PM CDT Wed Sep 2 2020

NDZ006>008-014>016-026-027-054-030100-
Nelson ND-Pembina ND-Benson ND-Eastern Walsh County ND-Towner ND-
Western Walsh County ND-Ramsey ND-Grand Forks ND-Cavalier ND-
714 PM CDT Wed Sep 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BENSON...SOUTHEASTERN
TOWNER...NORTHWESTERN GRAND FORKS...SOUTHERN CAVALIER...NORTHERN
NELSON...RAMSEY...WALSH AND SOUTHERN PEMBINA COUNTIES UNTIL 800 PM
CDT...

At 713 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hove Mobile Park to near Flora. Movement
was east at 45 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Devils Lake, Park River, Camp Grafton, Lakota, Lakewood Park, St.
Thomas and Michigan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4869 9880 4864 9711 4795 9809 4798 9977
TIME...MOT...LOC 0013Z 274DEG 38KT 4863 9824 4798 9934

CJ

The radar

The Fargo/Grand Forks radar (KMVX), 50 km away, was scanning. The volume nearest the first event began at 01:46 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Polk

When
September 2, 7:48 PM CST
Where
Polk County, East Grand Forks
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.930, -97.020

Large tree branches were blown down in Stauss Park.

Hail, Polk

When
September 2, 8:30 PM CST
Where
Polk County, 1.55 mi WSW of Crookston
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
47.770, -96.650

Thunderstorm Wind, Red Lake

When
September 2, 8:30 PM CST
Where
Red Lake County, 0.69 mi N of Red Lake Falls
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
47.890, -96.270

The wind gust was estimated.

Thunderstorm Wind, Red Lake

When
September 2, 8:34 PM CST
Where
Red Lake County, 1.96 mi SW of Terrebonne
Measured
51 kt (59 mph) measured gust
Reported by
Public
Coordinates
47.810, -96.180

The wind gust was measured by a personal weather station.

Thunderstorm Wind, Pennington

When
September 2, 8:35 PM CST
Where
Pennington County, 3.51 mi WSW of Mavie
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
48.130, -96.000

The wind gust was measured by a NDAWN mesonet sensor.

Thunderstorm Wind, Polk

When
September 2, 8:40 PM CST
Where
Polk County, 0.83 mi NE of Fertile Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
47.560, -96.290

Thirty to forty trees were blown down, some three feet in diameter. A roof was blown off and power outages were reported.

Thunderstorm Wind, Polk

When
September 2, 8:55 PM CST
Where
Polk County, Fasston
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
47.580, -95.750

The wind gust was measured at the Fosston airport.

Thunderstorm Wind, Polk

When
September 2, 9:00 PM CST
Where
Polk County, 2.71 mi ENE of Olga
Measured
65 kt (75 mph) estimated gust
Reported by
Social Media
Coordinates
47.700, -95.620

Multiple trees were blown down and a grain bin was damaged.

Thunderstorm Wind, Clearwater

When
September 2, 9:13 PM CST
Where
Clearwater County, Leonard
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.650, -95.270

Several tree branches were blown down.

Thunderstorm Wind, Beltrami

When
September 2, 9:26 PM CST
Where
Beltrami County, 0.83 mi NE of Island Lake
Measured
61 kt (70 mph) estimated gust
Reported by
Utility Company
Coordinates
47.790, -95.020

Large branches were blown down onto power lines, causing several power outages. A few trees were also toppled.

Thunderstorm Wind, Beltrami

When
September 2, 9:38 PM CST
Where
Beltrami County, 2.91 mi NNE of Waskish
Measured
56 kt (64 mph) estimated gust
Reported by
COOP Observer
Coordinates
48.210, -94.480

A few large tree branches were blown down, causing localized power outages.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 910841, 910842, 910843, 910844, 910845, 910846, 910847, 910848, 910849, 910850, 910851.